Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 196, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 28, 2002, 4:35 PM CDT for Clinton County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 4:35 PM CDT (21:35 UTC)
- Expired
- Jul 28, 2002, 5:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Clinton County, MO
The radar
The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:40 PM CDT | Hail 0.75 | Plattsburg, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.0
The text
As transmitted, in the capitals the NWS used until 2016.
049 WUUS53 KEAX 282135 SVRMCI MOC049-282215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 436 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLINTON COUNTY IN NORTHWEST MISSOURI * UNTIL 515 PM CDT * AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LATHROP...OR 29 MILES NORTH OF KANSAS CITY...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TURNEY BY 450 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3974 9423 3949 9422 3946 9440 3953 9448 SF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:45 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 28, 2:45 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 245 PM CDT SUN JUL 28 2002 245 PM... THE AFTERNOON HAS BEEN QUIET SO FAR.....WITH ONLY A FEW CU STARTING TO BUBBLE. LATEST VISIBLE SATELLITE SHOWS LARGE CIRRUS SHIELD JUST TO THE WEST OF THE FORECAST AREA...WHICH SHOULD INHIBIT CONVECTIVE POTENTIAL FOR A WHILE. A FEW SHOWERS LINGERING OVER NORTHEAST PART OF FORECAST AREA...ASSOCIATED WITH SPEED MAX/WEAK SHORT WAVE MOVING INTO UPPER MIDWEST. DO NOT EXPECT MUCH ACTION FOR AWHILE...AS CIRRUS WILL INHIBIT CONVECTION...AND BETTER SURFACE CONVEGENCE WELL WEST OF FORECAST AREA. NGM AND AVN APPEAR TO HAVE A BETTER HANDLE ON CONVECTIVE IN THE NEAR TERM...SO USED THEM AS GUIDE. EXPECT STORMS TO START POPPING IN EXTREME NORTHWEST ZONES BETWEEN 4 AND 6 PM...WITH ACTIVITY SPREADING SLOWLY SOUTH THROUGH THE EVENING. APPROACHING MID-LEVEL SHORT WAVE AND RIGHT REAR QUADRANT OF JET WILL KEEP CONVECTION GOING THROUGH THE NIGHT. SHEAR PROFILES STRONGER TO THE NORTH...SO MAY SEE SOME SEVERE ACTIVITY ACROSS NORTHERN ZONES. STEERING WINDS WEAK...AND WITH TROPICAL PLUME ADVECTING MID-LEVEL MOISTURE ACROSS AREA...LIKELY WILL SEE LOCALLY HEAVY RAIN. ITS BEEN SO DRY...THAT DONT SEE FLOOD WATCH AS NECESSARY. PASSAGE OF FRONTAL BOUNDARY AND SCATTERED CONVECTION WILL KEEP TEMPERATURES 5 TO 10 DEGREES COOLER THAN TODAYS. PREVIOUS FORECAST NUMBERS LOOK REASONABLE AND ONLY TWEAKED. KEPT THREAT OF STORMS ACROSS SOUTHERN TIER OF ZONES INTO MID-AFTERNOON ON MONDAY...THEN PUSHED STORMS SOUTH OF FORECAST AREA. AFTER MONDAY...FORECAST LOOKS DRY THROUGH MIDDLE OF THE WEEK. AREA WILL ENJOY A BRIEF COOLDOWN MONDAY AND TUESDAY...BUT AS 850 FLOW BEGINS TO TURN BACK TO WEST TO SOUTHWEST ON WEDNESDAY...TEMPERATURES WILL CLIMB BACK INTO MIDDLE 90S. SF 230 PM... FEW CHANGES HAVE BEEN MADE TO THE FORECAST FOR THE END OF THE WEEK. THE MEDIUM RANGE MODELS ARE STILL HAVING DIFFICULTIES COMING TO CONSENSUS ON THE BATTLE BETWEEN TROUGHING OVER NORTHERN CANADA AND RIDGING OVER THE SOUTHERN UNITED STATES. THE AVN SEEMS TO BE THE MOST CONSISTENT MODEL OVER THE LAST COUPLE OF DAYS. WITH UPPER RIDGING OVER KANSAS AND MISSOURI THROUGH THE END OF THE WEEK, THE CHANCE FOR PRECIPITATION WILL BE LOW. A WEAK COLD FRONT IS FORECAST BY THE AVN TO DROP INTO NORTHERN MISSOURI LATE ON THURSDAY, BUT WITH 500MB HEIGHTS AROUND 590 MID LEVELS WILL BE VERY WARM TO SUSTAIN SCATTERED CONVECTION. TEMPERATURES SHOULD BE AT LEAST 5 DEGREES ABOVE MFR GUIDANCE. I AM RELUCTANT TO POST UPPER 90S WITHOUT SOME INDICATION OF A LOW LEVEL WESTERLY FLOW, BUT TEMPS SHOULD EASILY GET INTO THE 90 TO 95 DEGREE RANGE. KOCH 1055 AM... CIRRUS HAS BEEN HOLDING TEMPERATURES DOWN A BIT THIS MORNING...AND WITH 700-500 TEMPERATURES A LITTLE COOLER TODAY...DECIDED TO LOWER TEMPERATURES JUST A BIT FOR THIS AFTERNOON. CLOUDS BREAKING UP A BIT...SO ONLY LOWERED TEMPERATURES A CATEGORY. HEAT ADVISORY CRITERIA LIKELY WILL NOT BE MET...BUT DO TO PROLONGED HEAT WAVE AND INDICES IN THE 100 TO 105 RANGE...WILL LEAVE HEAT ADVISORY IN PLACE. ALSO ADDED SCATTERED SHOWERS AND STORMS FOR EXTREME NORTHEAST MISSOURI...WHERE ACTIVITY HAS PERSISTED THIS MORNING. SF 440 AM... SATELLITE IMAGERY...UPPER AIR ANALYSIS AND PROFILER DATA SHOW FAIRLY ZONAL FLOW ACROSS NORTHERN CONUS WITH EMBEDDED SHORTWAVE TROUGH PROPAGATING THROUGH NORTHERN ROCKIES/INTERMOUNTAIN REGION. LOW LEVEL JET CONTINUES TO FUEL CONVECTIVE COMPLEX ACROSS EASTERN KANSAS. IR SATELLITE IMAGERY INDICATES CLOUD TOPS WARMING OVER THE PAST COUPLE OF HOURS...AND RADAR TRENDS INDICATE CONVECTION HAS BEEN DECLINING. EXPECT PRECIPITATION ASSOCIATED WITH STRATIFORM REGION OF MCS...ALONG WITH NEW CONVECTION DEVELOPING ALONG SOUTHWEST FLANK...TO END BY MID MORNING ACROSS NORTHWEST ZONES. OUTFLOW NOTED ON RADAR PUSHING INTO KANSAS CITY METRO AREA...HOWEVER MINIMAL CHANGE IN TEMPERATURE NOTED ACROSS THIS BOUNDARY. EXPECT CONVECTIVE DEBRIS TO CLEAR OUT BY LATE MORNING...AND WITH INTENSE SOLAR HEATING EXPECT BOUNDARY TO MIX OUT BY EARLY AFTERNOON...THUS HAVE KEPT FORECAST DRY ACROSS CWA THROUGH AFTERNOON. 850MB TEMPS PROGGED NEAR OR SLIGHTLY ABOVE SATURDAY VALUES...SO HAVE GONE CLOSE TO PERSISTENCE FOR AFTERNOON MAX TEMPS. ONCE AGAIN EXPECT HEAT INDICES OF 105 TO 110 DEGREES SO HAVE KEPT HEAT ADVISORY GOING THROUGH THIS AFTERNOON. AS SHORTWAVE TROUGH MIGRATES INTO THE PLAINS THIS EVENING...EXPECT CONVECTION TO DEVELOP ALONG SLOWLY ADVANCING COLD FRONT ACROSS EASTERN NEBRASKA BACK INTO NORTHEAST KANSAS...THEN CONGEAL INTO MCS AND TRACK ACROSS EASTERN KANSAS/WESTERN MISSOURI OVERNIGHT AS LOW LEVEL JET INTENSIFIES. GIVEN PRECIPITABLE WATER VALUES ABOVE 1.5 INCHES...HEAVY RAINFALL WILL CERTAINLY BE A POSSIBILITY...ESPECIALLY GIVEN THAT CORFIDI VECTORS INDICATE A SLOW SOUTHWEST PROPAGATION OF MCS. EXPECT CONVECTION TO BE ONGOING MONDAY MORNING ACROSS SOUTHERN AND EASTERN ZONES...AS FRONT SLOWLY PUSHES ACROSS FORECAST AREA. TEMPERATURES BEHIND FRONT MONDAY AFTERNOON SHOULD RUN 8-10 DEGREES COOLER THAN SUNDAY. GIVEN SLOW FORWARD PROGRESS OF COLD FRONT...HAVE KEPT CHANCE OF STORMS THROUGH MONDAY AFTERNOON ACROSS FAR SOUTHERN AND EASTERN ZONES. SEAMAN .EAX... KS...NONE. MO...NONE.
In the hours before
Special weather statement, Jul 28, 1:00 PM CDT, 3 hours 35 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SUN JUL 28 2002 * HAZARDS EXPECTED - A HEAT ADVISORY CONTINUES FOR NORTHEAST KANSAS AND PORTIONS OF NORTHERN MISSOURI THROUGH THIS EVENING. THE CITIES OF SAINT JOSEPH...KANSAS CITY...PAOLA...WARRENSBURG...AND SEDALIA CAN EXPECT ONE MORE DAY OF HEAT INDICES ABOVE 100 DEGREES BEFORE COOLER CONDITIONS ARRIVE LATE TONIGHT. THUNDERSTORMS WILL FORM LATE THIS AFTERNOON OVER PORTIONS OF KANSAS AND MOVE EAST DURING THE OVERNIGHT HOURS. STORMS COULD AFFECT EASTERN KANSAS AND EXTREME NORTHWEST MISSOURI BY EARLY EVENING...BUT THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS WILL BE LATE TONIGHT. SOME STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN... DAMAGING WIND GUSTS...AND HAIL AS LARGE AS NICKELS. * SPOTTER ACTIVATION - MAY BE NEEDED ACROSS OVER EASTERN KANSAS AND NORTHWESTERN MISSOURI EARLY THIS EVENING. CLUSTERS OF STRONG STORMS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA LATE TONIGHT. DISCUSSION: A COLD FRONT WILL SPARK CLUSTERS OF THUNDERSTORMS OVER CENTRAL KANSAS THIS AFTERNOON. STORMS WILL TRACK TO THE EAST AND ARRIVE IN THE KANSAS CITY...SAINT JOSEPH...AND WARRENSBURG AREAS LATE TONIGHT. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THE COLD FRONT OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI EARLY THIS EVENING...BUT THE MAJORITY OF THE STORMY WEATHER WILL OCCUR AFTER 10 PM. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE SLOW MOVING STORMS. DAMAGING WIND GUSTS AND HAIL WILL BE POSSIBLE THIS EVENING WITH ANY STORMS THAT FORM OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. KOCH
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:11 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 64 min |
| Jul 28, 5:34 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 26 min |
| Jul 28, 6:57 PM CDT | Severe Thunderstorm Warning | EAX | Adair | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.